One night in May 2006, I noticed that my right calf seemed to be swollen. It was not painful, just felt heavy. I thought it might be a DVT. It was late and I had no desire to go to the ER, so I took 2 aspirin and went to bed. The next morning, the swelling was gone, but I went to see my GP anyway. She sent me for an ultrasound, which showed nothing. A blood test showed that I had Factor V Leiden (heterozygous). I continued to take aspirin for two weeks and had no recurrence to date, despite several very long distance flights. A couple of months ago, I was diagnosed with essential hypertension and started on perindopril 4mg at night. I have a Mirena IUD for contraception. I love it, because I have been period free since 2000. I had the second one fitted in 2005. I am 47, a non-smoker, fit, and my BMI is 24, but I have a family history of hypertension - dad had 1st MI at 40, quit smoking, but died of second MI at 54; mom diagnosed with HT at 54, still doing great on meds at 75. My questions:
1) Is it OK to keep Mirena with HT and history of DVT?
2)Is it possible that the progesterone from the Mirena made me prematurely hypertensive? With my family history, I expected that it would happen in my 50's, but not yet, especially since I have always been careful about my diet, weight and exercise.
3) For about 3 years, I have noticed persistent numbness in my toes and balls of my feet, as well as sometimes cold, white toes, which always get better with a warm bath. What causes this?
I am disappointed that all my hard work to stay healthy seems to have been in vain, as my "bad genes" are catching up with me anyway.
Thank you for your time.
I commend you for your proactive approach to your personal health. With regards to your questions (1) Each medical decision we make is a risk to benefit comparison because we know that no treatment has absolutely 0 risks. In your case, the risk of dvt is elevated given your factor V deficiency. The change in your hormonal environment from Mirena contributes to this to some degree. Im curious to know when you were diagnosed with dvt since your first Ultrasound was negative. But given the fact that you have had a dvt, I think the risk of dvt or worse yet PE or stroke has to be compared with the convenience of Mirena
I would tend to err on the side of caution in a decision making process
It is very difficult to determine what has caused your essential hypertension to begin so early. It is possible that the hormonal change is contributing
The changes in your toes and feet sounds similar to raynaud's phenomenon, or very reactive blood vessels to environmental stimulus. The fact that the symptoms reverse with a warm bath is suspicious for this process. It is usually self limiting and more of any annoyance than anything else.
I would not be discouraged that your efforts have not been successful. I think that is untrue. Thinks could be much worse if you did not have the initiative to alter your risk profile in such an effective way. Do you have a hematologist for your factor v. Are you (were you) on coumadin for your DVT?
Thank you for your kind words and encouragement. I don't know exactly how they diagnosed the DVT. My doctor said "something" in the blood proved a DVT. The blood tests were done the morning after the DVT; the ultrasound was done a week later. I did not want to go on coumadin, because I did not think it was necessary. Aspirin seemed to do the trick and I felt fine otherwise.
I do not have a hematologist. My doctor said the factor V is not very significant, because it is heterozygous. She is very thorough. Since September 2007, she has sent me for the following tests: abdominal and pelvic ultrasound, colonoscopy ( because I had been having pain on and off in my left flank, radiating to my left lower abdomen and into the loin. This still comes and goes, apparently without cause), as well as renograms (one with Captopril), 24hr urine, several blood tests, etc. to rule out secondary hypertension. Everything came back fine. Only cortisol was a little high and microscopic hematuria was noted.
It seems as if the Coversyl does not work consistently - at first my BP went down nicely, as low as 101/62 , but now it sometimes goes above 140/90 again, which is strange, as I take the tablet at exactly the same time every night. I previously posted in the Interventional Cardiology forum for tips on how to get off medication, but with the swings that happen now, I am not very hopeful. I just want to know why this is happening and what else I can do.
I can get the Mirena out, but my husband refuses a vasectomy. I'll have to get a hormone free IUD or a tubal ligation, because we have a very happy and "active" married life and women in my family are fertile. Both grandmothers had children into their 40's. My maternal grandmother suffered a stroke while giving birth to her 9th at 43. She recovered completely and died of a MI at 76. I am afraid of a tubal ligation, because when my mom had one a couple of days after giving birth to her last child, she developed several DVT's in her legs and was in hospital for 3 weeks. I don't think doctors knew to test for factor v in 1969.
I never gave perimenopause/menopause much thought, but I am getting worried now. A paternal aunt died of a massive heart attack at 52, even though she was slim, active and a non-smoker. A friend will be buried on Monday. She died of a MI over the weekend at 57. I still saw her jogging last week. Her only health problem was difficult to control hypertension. Two other friends in their early 50's recently suffered strokes. It seems as if I am walking a thin line.
Sorry about the long post. I am trying to give you the pieces of the puzzle, not knowing if they are part of the picture or just random pieces. The numb "white" toes are just annoying, especially since I recently started taking dance classes and sometimes have to dance on the balls of my feet and toes. It is a little difficult to balance when there is little sensation!
Thank you for listening. Your advice is very much appreciated.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.